Oklahoma, 2019

Damaging Winds in Oklahoma, June 18, 2019

June 18, 2019 · NWS AMA · 2 events in 1 county or zone

Multiple long-lived discrete supercells developed this day but these remained in the Texas Panhandle. A line of thunderstorms developed in the afternoon and moved across the Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Multiple long-lived discrete supercells developed this day but these remained in the Texas Panhandle. A line of thunderstorms developed in the afternoon and moved across the Oklahoma Panhandle. These storms produced severe wind gusts near Beaver, OK.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 6:11 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 18, 6:11 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
711 PM CDT Tue Jun 18 2019

.AVIATION...
For the 00z TAFs...
Scattered thunderstorms will pose a threat to the terminals
through around 03z.  Variable surface winds gusting above 35
expected near thunderstorms.  Following thunderstorms, variable
surface winds generally below 10 kt expected through the night.
Surface winds expected to settle to a northwest direction for much
of the day on Wednesday at speeds below 15 kt.  VFR conditions
expected next 24 hours, apart from brief visibility reductions in
thunderstorms this evening.

Cockrell

&&

.PREV DISCUSSION... /Issued 258 PM CDT Tue Jun 18 2019/

SHORT TERM...This Afternoon through Tomorrow...

Synopsis: Upper level troughing is noted across the central CONUS. A
leading shortwave is now shifting east/northeast across the central
plains, with a second more subtle shortwave in northern NM. Isolated
to scattered thunderstorms are expected late this afternoon into the
evening hours in conjunction with the upper level shortwave and a
cold front. There is a cap, but it is not as strong as previously
thought based on the 19z KAMA special sounding. Any storms that do
develop could become severe with large hail and strong winds being
the main threat. An isolated tornado can't be rule out this evening
mainly in the eastern Texas Panhandle. Storm should be ending after
the front moves through tonight. There is a chance of some very
isolated diurnally driven storms Wednesday afternoon, with storms
moving off the higher terrain and perhaps along a weak area over
convergence near the caprock.  A few of these storms could become
briefly severe with hail and wind, with a diminishing threat into
the early evening. The following discussion will focus on today and
tonight:

Convective Initiation (CI): Convection has already initiated near
Raton NM near a pre-frontal trough that is currently draped across
southeast CO down into the western Oklahoma Panhandle and back up
into southern KS. A cumulus field is also becoming more evident just
south of the pre-frontal trough near KDHT to KDUX and will need to
be monitored for additional initiation in the next 1-2 hours. The
cap is a concern in the Panhandles and may limit convective
initiation and sustainment, especially across the southern Texas
Panhandle. The 19z special sounding showed 51 J/kg MLCIN which may
limit coverage, but a few storms should be able to develop in the
Panhandles, or at least persist as they move into the area from our
west. Another area of attempted CI is along a low level theta-E
gradient that is slowly shifting north near Plainview to Childress,
and has an area of Tcu near Floydata as of 19z. The cap may be too
strong for development in this area based on the convective trends.
The subtle shortwave trough is noted in the mid level water vapor
imagery now moving into north central NM, and this may result in
additional convective development across the northern zones in the
evening. These storms are expected to move east to southeast at 10
to 25 mph. Another round of storms may develop overnight as the main
cold front moves south and generates elevated convection in the
eastern Texas Panhandle near the better theta-E axis.

Pre-Storm Environment: A band of moderate 500mb westerlies is noted
across the northern zones which supports 25 to 35 knots of effective
bulk shear. Further south, mid level winds are weaker and surface
winds are still veered to the southwest, resulting in lower
effective shear values of around 20 knots. These may increase some
this evening as the low level jet increases. Plenty of insolation
across the Panhandles supports a thermodynamic environment around
1500 - 2000 J/kg MLCAPE. Temperatures should come up another few
degrees which will increase MLCAPE, with some 2500 to 3000 J/kg
possible. Steep lapse rates are also noted in the low and mid levels
with EML that also could keep capping concerns. However, short
term models continue to suggest that the cap will weaken enough for
storms to survive. Low level moisture is characterized with a subtle
moisture gradient of mid 50s dew points in the northeastern NM
plains to low 60s dew points in the eastern half of the Panhandles.
This moisture is fairly shallow so LCL heights are still moderate
high, around 1500 to 2000 m. These may drop some this evening aided
by some additional moisture advection with the low level jet.

Convective Mode and Severity: Given plentiful instability and
moderate shear in the northern zones, a few discrete storms capable
of supercell structures will be possible. These storms may loose
their supercell characteristics if they move southward out of the
better shear, however some backing of the low level winds this
evening and the increase in LLJ could offset this some. Upscale
growth will likely be the result of the strengthening LLJ and better
lift with the shortwave. Overall, the discrete storms will pose the
main hail threat. Certainly can't rule out some golf ball to tennis
ball size hail with the strongest discrete storms. Winds will become
more of a threat if storms can grow upscale with DCAPE as high as
1400 J/kg in the Texas Panhandle. The tornado threat is low due to
lack of better low level shear and high LCL heights, however if
surface winds can back enough this evening, an isolated tornado
threat can't be ruled out.

Ward

LONG TERM...

Upper level flow will transition from northwest to zonal on Thursday
and then it will become more southwest by Friday as an upper level
trough moves through the northwest U.S.  Thursday and Friday are
expected to be dry with temperatures above normal as southwest
surface winds increase.

Showers and thunderstorms may return to the northern and eastern CWA
Saturday night through Sunday as a cold front moves into the region
and stalls.  Several upper level short wave troughs will move
through the southwest flow aloft which will help trigger the showers
and storms.

The upper level trough then swings through the high plains by Monday
which should take the rain with it.

The rain and cold front will help to drop temperatures back down to
near normal for the weekend and then temperatures will warm again on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  85  60  95  66 /  30  10  10   0   0
Beaver OK                  59  82  60  93  67 /  40  10  10   5   5
Boise City OK              53  79  56  90  60 /  30  20  10   0   5
Borger TX                  60  86  62  96  68 /  30  20  10   0   0
Boys Ranch TX              58  85  59  96  65 /  20  10  10   0   5
Canyon TX                  59  88  59  96  65 /  20  10  10   0   0
Clarendon TX               62  86  62  93  69 /  20  20  10   0   5
Dalhart TX                 54  81  56  92  60 /  20  20  10   0   5
Guymon OK                  56  81  58  92  64 /  40  10  10   0   5
Hereford TX                59  89  60  97  65 /  20  10  10   0   0
Lipscomb TX                61  83  62  94  69 /  40  10  10   0   5
Pampa TX                   60  83  61  93  67 /  30  20  10   0   0
Shamrock TX                64  87  62  94  70 /  30  20  10   0   5
Wellington TX              65  89  64  95  71 /  30  20  10   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/77
Hazardous weather outlook, Jun 18, 2:09 PM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
309 PM CDT Tue Jun 18 2019

OKZ001>003-TXZ001>020-317-190815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
309 PM CDT Tue Jun 18 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight. Some storms may
become severe with large hail and damaging winds being the primary
hazard. However, an isolated tornado cannot be ruled out mainly
across the eastern Texas Panhandle. Heavy rainfall may lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across parts of the Panhandles
Wednesday afternoon and again Saturday night through Sunday. Some
of the storms Wednesday afternoon may become strong to severe
with large hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Emergency Management Officials and spotter groups should be ready
for possible activation through tonight.

In the hours before

Special weather statement, Jun 18, 8:28 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
928 PM CDT Tue Jun 18 2019

OKZ002-003-TXZ003-004-190330-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-
928 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER...EASTERN TEXAS...
NORTHERN HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES UNTIL 1030 PM
CDT...

At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Tyrone to 5 miles
southwest of Adams to 10 miles northwest of Gruver. Movement was east
at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Beaver, Tyrone, Forgan, Hardesty, Adams, Farnsworth, Boyd, Floris,
Bryans Corner, Baker, Mocane, Turpin and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3665 10051 3630 10095 3633 10162 3634 10162
      3668 10121 3700 10105 3700 10044
TIME...MOT...LOC 0228Z 266DEG 29KT 3699 10099 3669 10113 3639 10150

LG
Local storm report, Jun 18, 8:30 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             2 NE BORGER             35.68N 101.38W
06/18/2019  E2.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900974

WARD
Local storm report, Jun 18, 8:38 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
938 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             PAMPA                   35.55N 100.96W
06/18/2019  M3.00 INCH       GRAY               TX   PUBLIC

            PICTURE OF HAIL SENT VIA SOCIAL MEDIA.

&&

EVENT NUMBER AMA1900975

LFM
Local storm report, Jun 18, 8:52 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
952 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     8 NW LAKE MCCLELLAN     35.30N 100.98W
06/18/2019                   GRAY               TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SEVERAL POWER POLES DOWN.

&&

EVENT NUMBER AMA1900976

WARD
Local storm report, Jun 18, 8:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
957 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     2 NW LAKE MCCLELLAN     35.24N 100.90W
06/18/2019  M64 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1900977

JC
Special weather statement, Jun 18, 8:57 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
957 PM CDT Tue Jun 18 2019

OKZ003-190345-
Beaver OK-
957 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 1045 PM
CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forgan, or 8 miles north of Beaver, moving east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Beaver, Forgan, Gate, Knowles, Elmwood, Mocane, Slapout and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10000 3650 10080 3700 10059 3700 10000
TIME...MOT...LOC 0257Z 273DEG 46KT 3693 10050

LG

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 18, 9:05 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
June 18, 9:32 PM CST
Where
Beaver County, 3.63 mi NNW of Logan
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.620, -100.240

Public reported tree limbs broken and shingles blown off of a roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840180, 840179.